Alert archive / Hawaii / Flash Flood Watches in 2021
Flash Flood Watch 5, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood watch at Mar 6, 2021, 1:05 PM HST for Kauai County, Hawaii. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Mar 6, 2021, 1:05 PM HST (23:05 UTC)
- Expired
- Mar 7, 2021, 4:08 AM HST
- In force
- 15 hr
- Issued by
- NWS Honolulu, HI
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 11.1 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
409 WGHW60 PHFO 062305 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Honolulu HI 105 PM HST Sat Mar 6 2021 ...FLASH FLOOD WATCH FOR KAUAI THROUGH 6 AM HST SUNDAY... HIZ002>004-070315- /O.NEW.PHFO.FF.A.0005.210306T2305Z-210307T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kauai Windward-Kauai Leeward-Kauai Mountains- 105 PM HST Sat Mar 6 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... The National Weather Service in Honolulu has issued a * Flash Flood Watch for Kauai. * Through late tonight * Repeated heavy showers moving in from the east have led to increased ground saturation, and additional heavy showers are expected to move ashore through tonight. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams and rivers. Landslides may also occur in areas with steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ Birchard
2 follow-up statements
219 WGHW60 PHFO 070125 FFAHFO Flood Watch National Weather Service Honolulu HI 325 PM HST Sat Mar 6 2021 ...FLASH FLOOD WATCH FOR KAUAI THROUGH 6 AM HST SUNDAY... HIZ002>004-071430- /O.CON.PHFO.FF.A.0005.000000T0000Z-210307T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kauai Windward-Kauai Leeward-Kauai Mountains- 325 PM HST Sat Mar 6 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Kauai. * Through late tonight * Repeated heavy showers moving in from the east have led to increased ground saturation, and additional heavy showers are expected to move ashore through tonight. * Flood prone roads and other low lying areas may be closed due to elevated runoff and overflowing streams and rivers. Landslides may also occur in areas with steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take action if a Flash Flood Warning is issued. If you experience heavy rain or rising waters, head to higher ground immediately. A Flash Flood Watch means that conditions are favorable for flash flooding. Flash Flooding is LIFE THREATENING. Do not cross fast flowing water in your vehicle or on foot. && $$ Birchard
120 WGHW60 PHFO 071408 FFAHFO Flood Watch National Weather Service Honolulu HI 408 AM HST Sun Mar 7 2021 HIZ002>004-071515- /O.CAN.PHFO.FF.A.0005.000000T0000Z-210307T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kauai Windward-Kauai Leeward-Kauai Mountains- 408 AM HST Sun Mar 7 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for Kauai has been cancelled. Flooding is no longer expected to pose a threat. $$ LAU
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at Mar 6, 9:45 AM HST, 3 hours 20 minutes earlier.
Area forecast discussion, Mar 6, 9:45 AM HST, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 945 AM HST Sat Mar 6 2021 .SYNOPSIS... A high to the north will maintain breezy to locally strong trade winds for the next several days. In the near-term, the most active showers will be over windward areas of Kauai and Oahu, with showers diminishing over Oahu this afternoon. Starting late Sunday, heavier showers will move over the Big Island, then spread to all islands Monday and Tuesday. The potential for locally heavy rainfall will likely remain for most of next week. && .DISCUSSION... In summary, breezy to locally strong trade winds will prevail for the next several days. Wet trade wind weather is expected over Oahu and Kauai today into tonight, while Maui County and the Big Island will see fewer showers. The focus for increased showers, and potentially heavy rainfall, is expected to shift to the Big Island Sunday night as a surface trough develops over the area. As the surface trough moves W and interacts with a low aloft, the threat of widespread rainfall is expected to move over all islands Monday and Tuesday, with the potential for wet weather potentially persisting for most of next week. Most showers will focus over windward areas, but there is a chance for increased rainfall over leeward areas later in the week if the low-level trough sharpens near the islands. Surface high pressure consolidating far N of the islands will support breezy to locally strong trade winds for the next several days. Meanwhile, a low aloft is expected to develop just W of the islands within a persistent trough, likely bringing increased instability while increased moisture moves over the area from the SE beginning late Sunday. In the meantime however, moisture associated with a dissipated front is moving into Kauai and Oahu, while the trough aloft is acting to enhance this moisture. Cloud tops pushing higher than 20 thousand feet are allowing locally heavy showers to develop. On one hand, the trade winds are preventing these showers from remaining over any one area for a prolonged period. On the other hand, showers have been repeatedly forming over windward portions of Kauai and Oahu, and 4 to 8 inches of rain has been recorded on Kauai in the last 24 hours. Moisture associated with the dissipated front is expected to gradually clear Oahu this afternoon and Kauai overnight, leading to a fairly typical distribution of trade showers on Sunday. On Sunday night and Monday, a low aloft developing to the W of the islands is expected to draw moisture northwestward over the Big Island, potentially leading to the development of a surface trough, and bringing an increased potential for heavy rain (and winter weather to the Big Island Summits). As this relatively weak surface feature moves W Monday and Tuesday, associated low-level moisture convergence will spread to all islands while the low aloft persists. This brings the potential for widespread rainfall, with some heavy showers also possible. Trade winds will likely focus most of the rainfall over windward areas, but if the low-level trough sharpens W of the islands later in the week (per latest GFS), the winds may turn toward the S or SE, which could potentially bring as increased potential for rainfall over leeward areas. Depending on when/where/if the trough sharpens, winds could become locally strong. The lingering low aloft will prevent a significant drying trend until next weekend. && .AVIATION... VFR conditions prevail at all TAF sites with some brief periods of MVFR conditions conditions occurring at PHLI and PHTO in low clouds and shra. Expect these conditions to continue through the day today. AIRMET Sierra is currently in effect for Kauai due to mountain obscuration. Conditions are expected to improve somewhat this afternoon. They will likely be brief periods of MVFR conditions elsewhere along windward slopes through the evening hours as low clouds interact with island terrain. AIRMET Tango is currently in effect over and immediately south thru west of mountain ranges on Kauai due to low level mechanical turbulence. These conditions are expected to continue through the evening hours. && .MARINE... Large, strong high pressure located north of the islands will slowly drift southeastward the next few days. Trade winds will remain fresh with locally strong magnitudes through the windier channels and bays through the day. The high sliding southeastward will tighten the pressure gradient back across the islands enough to support sustained strong trades with gale gusts through the eastern island channels Sunday and Monday. Strong to near gale force trades will likely occur most of next week around Maui County, through the Alenuihaha Channel and over those waters south of the Big Island. There is a Small Craft Advisory (SCA) in effect for all of the Hawaiian coastal waters, with the exception of the Oahu and Maui leeward waters, due to strong trades and elevated seas. Strengthening trades will have this SCA expanding into the Oahu and Maui leeward waters Sunday. This all water SCA should remain in effect the next several days or through mid month. Recent north swells that recently boosted northern exposed shore surf and possibly pushed in small north-facing harbor surges will slowly diminish through tonight. North and west-facing surf will remain below High Surf Advisory (HSA) levels the next couple of days as incoming overlapping north and northwest swells only produce medium size surf. Surf along northern shores will become small from Tuesday onward as lingering north northwest swells fade. Strengthening trades will build in an easterly swell and ultimately increase eastern-facing shoreline surf heights through the first half of next week. Surf along eastern exposed shores may reach HSA thresholds Sunday night or Monday morning. Background south swells will continue to create small surf along south-facing shores the next several days. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 AM Sunday for all Hawaiian waters except Maui County Leeward waters and Oahu Leeward waters. Small Craft Advisory from 6 AM Sunday through 6 AM Monday for all Hawaiian waters. && DISCUSSION...Birchard AVIATION...Burke MARINE...Blood
In the hours before
Local storm report, Mar 6, 11:25 AM HST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1125 AM HST SAT MAR 6 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM DEBRIS FLOW 1 W HANALEI 22.21N 159.52W
03/06/2021 KAUAI HI DEPT OF HIGHWAYS
ROCKFALL HAS CAUSED THE CLOSURE OF ONE LANE OF KUHIO
HIGHWAY AT MILE MARKER 4.5 - NEAR WAIKOKO
&&
HFOThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 3:25 PM HST | High Surf Advisory | HFO | Kalawao | 12 hr |
| Mar 6, 6:35 AM HST | Areal Flood Advisory | HFO | Kauai | 11 hr |
Nearby
Flash Flood Watches in Hawaii, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.